Acute vanishing bile duct syndrome after therapy with cephalosporin, metronidazole, and clotrimazole: A case report
Vanishing bile duct syndrome (VBDS) consists of a series of diseases characterized by the loss of >50% bile duct in portal areas. Many factors are associated with VBDS including infections, neoplasms, and drugs. Antibiotic is one of the most frequently reported causes of VBDS.Patient concerns:
A 29-year-old female was admitted because of liver injury for over 3 months. Tests for viruses that can cause hepatitis and autoantibodies were all negative. She was prescribed with antibiotics approximately a week before liver injury while there was no history of alcohol consumption.Diagnoses:
Liver biopsy demonstrated a loss of intrahepatic bile duct in most of the portal tracts.Interventions:
This patient was treated with ursodeoxycholic acid, polyene phosphatidylcholine, and bicyclol. Most importantly, the treatments in our hospital were proved by the ethics committee of Department of Infectious Disease, Anhui Provincial Hospital.Outcomes:
The symptoms were improved. She is still under treatment.Lessons:
VBDS is rare but can be severe. A liver biopsy offers an important evidence for the diagnosis of VBDS, especially for those with a history of susceptible drugs taking.